Florida, 2007

Hail and Damaging Winds in Florida, July 21, 2007

July 21, 2007 · NWS MLB · 13 events in 5 counties and zones

Thunderstorms move from Brevard and Indian River counties to the greater Orlando area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Thunderstorms move from Brevard and Indian River counties to the greater Orlando area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 21, 8:55 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 8:55 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
955 AM EDT SAT JUL 21 2007

.DISCUSSION...

MAIN FRONTAL BAND STILL BACK ACROSS SRN GA BUT A PREFRONTAL TROF
DRIFTING SOUTHWARD THROUGH C FL THIS MORNING. WESTERLY FLOW REGIME
THROUGH LOWER/MID LEVELS WILL MEAN WEST COAST BOUNDARY SHOULD
PENETRATE ACROSS THE PENINSULA. LOW LEVEL FLOW ON MORNING SOUNDINGS
DOES NOT LOOK STRONG ENOUGH INHIBIT EAST COAST BOUNDARY ALTOGETHER
BUT WILL ACT TO DELAY ONSET AND HOLD IT CLOSER TO THE EAST COAST.
AMPLE MOISTURE COMBINING WITH THE LOW LEVEL BOUNDARIES AND
ENHANCEMENT FROM DEEPENING MID/UPPER TROF THAT IS PROPELLING VORT
ENERGY SOUTHWARD INTO THE PENINSULA...STORM COVERAGE WILL BE HIGH
THIS AFTERNOON. MORNING SOUNDINGS IN C FL CAME IN COOLER THAN MODELS
HAVE BEEN SUGGESTING WITH -9C/-10C AT CAPE AND TBW RESPECTIVELY.
PLAN TO NUDGE SEVERE POTENTIAL UP IN LATE MORNING HWO/GHWO ISSUANCE
WITH HAIL AND DAMAGING DOWNBURST WINDS AS PRIMARY THREAT. LATEST
WATER VAPOR IMAGES AND RUC DATA INDICATING SOME NVA WORKING OVER THE
AREA WHICH COULD HELP DELAY CONVECTION A LITTLE BUT SHOULD BECOME
QUITE ACTIVE HEADING TOWARD THE LATE AFTERNOON AND INTO TONIGHT WITH
INFLUENCE OF VORT ENERGY. DAYTIME STORM COVERAGE MAY BE A BIT HIGHER
AND EARLIER OVER SOUTHERN SECTIONS WITH SURFACE BOUNDARY AND HOLD
OFF A LITTLE LATER IN THE NORTH. WILL MAKE A FEW TWEAKS TO
ZONES/GRIDS AND HWO AS TRENDS INDICATE.

&&

.AVIATION...WILL MONITOR CU DEVELOPMENT AND STORM INITIATION TO
REFINE TIMING FOR GREATEST CHANCE OF STORMS IN TAFS THIS AFTERNOON
AND TONIGHT. DAMAGING WIND GUSTS AND HAIL POSSIBLE IN STRONGER
STORMS.

&&

.MARINE...OFFSHORE FLOW AOB 15 KT TODAY/TONIGHT EXPECTED TO BACK TO
S/SSE ALONG THE COAST THIS AFTERNOON AS SEA BREEZE DEVELOPS. SEAS
1-2 FEET NEAR SHORE AND UP TO 3 FEET OFFSHORE. SCATTERED-NUMEROUS
SHOWERS/STORMS WILL MOVE OFFSHORE...ESPECIALLY LATE AFTERNOON AND
TONIGHT...SOME WITH GUSTS OVER 35 KT...HAIL AND FREQUENT LIGHTNING.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

GLITTO
Hazardous weather outlook, Jul 21, 10:54 AM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1154 AM EDT SAT JUL 21 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
220100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1154 AM EDT SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR ALL OF EAST
CENTRAL FLORIDA AND THE NEAR SHORE COASTAL WATERS...

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE COMBINED WITH AMPLE MOISTURE AND
INSTABILITY WILL RESULT IN THE FORMATION OF NUMEROUS LIGHTNING
STORMS THIS AFTERNOON AND EVENING. STORMS WILL INITIALLY FORM OVER
SOUTHERN SECTIONS OF EAST CENTRAL FLORIDA...NEAR AND SOUTH OF A
SURFACE TROUGH DRIFTING SOUTH THROUGH THE CENTRAL PENINSULA. STORMS
WILL INCREASE IN COVERAGE AND INTENSITY AS THE AFTERNOON PROGRESSES...
AND ALSO INCREASE THROUGH THE NORTHERN SECTIONS BY MID TO LATE
AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES.

UNSEASONABLY COOL AIR AT MID LEVELS AND SOME DRIER AIR ALOFT WILL
MAKE THE MAIN THREATS FROM MORE INTENSE STORMS HAIL UP TO THE SIZE
OF GOLF BALLS AND DAMAGING WIND GUSTS. ADDITIONALLY...ALL STORMS
WILL PRODUCE DEADLY CLOUD TO GROUND LIGHTNING AND AN ISOLATED
BRIEF TORNADO WILL BE POSSIBLE ALONG BOUNDARY COLLISIONS. STORMS
MAY PERSIST WELL INTO THE NIGHT TIME HOURS. PERSONS IN EAST
CENTRAL FLORIDA SHOULD KEEP ALERT OF THE WEATHER AND MOVE INDOORS
TO AN INTERIOR LOCATION AWAY FROM WINDOWS IF STORMS THREATEN.

...FLOOD IMPACT...
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS...RESULTING
IN A QUICK TWO OR THREE INCHES OF RAINFALL. THESE HEAVY AMOUNTS
WILL LEAD TO PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.
REMEMBER TO SLOW DOWN AND USE LOW BEAM HEADLIGHTS WHEN DRIVING IN
RAIN. IT IS EASY TO LOSE CONTROL OF YOUR VEHICLE AND HYDROPLANE.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS STORMS WILL MOVE OVER THE INTRACOASTAL AND
COASTAL WATERS THIS AFTERNOON TODAY AND TONIGHT. AS THE STORMS
CROSS THE INTRACOASTAL WATERWAYS...BARRIER ISLANDS...AND SPREAD
INTO THE ATLANTIC...WIND GUSTS OVER 35 KNOTS WILL OCCUR WITH
SEVERAL OF THE STORMS. FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS
WILL ALSO BE POSSIBLE. MARINERS SHOULD TAKE SAFE HARBOR WELL IN
ADVANCE OF STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NUMEROUS LIGHTNING STORMS ARE EXPECTED SUNDAY AND MONDAY...WITH A
THREAT FOR LOCALIZED SEVERE WEATHER. THE COVERAGE OF STORMS IS
FORECAST TO LESSEN BEGINNING TUESDAY...WITH A RETURN TO MORE
TYPICAL SCATTERED AFTERNOON ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

GLITTO

In the hours before

Special weather statement, Jul 21, 11:13 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1213 PM EDT SAT JUL 21 2007

FLZ054-211645-
INDIAN RIVER-
1213 PM EDT SAT JUL 21 2007

...STRONG THUNDERSTORMS AFFECTING COASTAL INDIAN RIVER COUNTY...

AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER INDIAN RIVER SHORES...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE VERO BEACH.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

JP

The radar

The Melbourne radar (KMLB), 42 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 1 heavy rain. Local standard time, as filed.

Hail, Brevard

When
July 21, 11:30 AM EST
Where
Brevard County, Cape Canavral Misl S
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
28.480, -80.550

Hail, Indian River

When
July 21, 11:55 AM EST
Where
Indian River County, Vero Beach
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.630, -80.400

Hail, Brevard

When
July 21, 12:30 PM EST
Where
Brevard County, (Cof)patrick Afb
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
28.230, -80.600

Hail, Brevard

When
July 21, 12:45 PM EST
Where
Brevard County, 0.61 mi W of Melbourne
Measured
0.88 in hail
Reported by
Public
Coordinates
28.080, -80.610

Heavy Rain, Brevard

When
July 21, 1:18 PM EST
Where
Brevard County, 1.84 mi SW of (Mlb)wfo Melbourne A
Reported by
NWS Employee
Coordinates
28.081, -80.671

Three inches of rain was reported by a National Weather Service employee.

Thunderstorm Wind, Lake

When
July 21, 4:00 PM EST
Where
Lake County, 3 mi WSW of Clermont
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.533, -81.796

A tree blew down across Highway SR 33.

Thunderstorm Wind, Orange

When
July 21, 4:58 PM EST
Where
Orange County, 3.68 mi NE of Apopka
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
28.708, -81.457

Trees and power lines down.

Thunderstorm Wind, Seminole

When
July 21, 5:02 PM EST
Where
Seminole County, 0.69 mi N of (Sfb)sanford Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
28.790, -81.230

Power lines were blown down near the airport on State Road 46.

Thunderstorm Wind, Seminole

When
July 21, 5:16 PM EST
Where
Seminole County, 0.92 mi NW of Lake Mary
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
28.759, -81.331

Utility poles and power lines were blown down on 25th street.

Thunderstorm Wind, Seminole

When
July 21, 5:20 PM EST
Where
Seminole County, 0.92 mi NW of Lake Mary
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
28.759, -81.331

A tree was blown down on Casa Verde Boulevard.

Thunderstorm Wind, Seminole

When
July 21, 5:46 PM EST to 6:02 PM EST
Where
Seminole County, 0.92 mi NW of Lake Mary to 4 mi S of Lake Mary
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
28.759, -81.331

Trees were reported down in Lake Mary and Goldenrod.

Thunderstorm Wind, Seminole

When
July 21, 6:17 PM EST
Where
Seminole County, 0.92 mi NE of Fern Park
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
28.659, -81.319

Power lines were blown down on Concord Drive.

Thunderstorm Wind, Seminole

When
July 21, 6:37 PM EST
Where
Seminole County, Altamonte Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
28.670, -81.350

Trees and power lines were blown down on Vanderburg Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52184, 52185, 52186, 52187, 52188, 52189, 52198, 52199, 52201, 52202, 52203, 52204, 52205.